Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jul 9, 2021, 6:39 PM EDT for Luzerne County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 9, 2021, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WWUS81 KBGM 092239
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
639 PM EDT Fri Jul 9 2021
PAZ047-092315-
Luzerne-
639 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LUZERNE COUNTY...
At 639 PM EDT, a strong thunderstorm was located over Mountain Top,
or 10 miles north of Hazleton, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Freeland, Dorrance, Slocum, White Haven, Nuangola, Penn Lake Park,
Mountain Top, Penobscot, Pond Hill and Fairview Heights.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4106 7616 4118 7609 4117 7565 4113 7567
4113 7570 4110 7574 4109 7577 4105 7577
4103 7576 4103 7574 4101 7573 4099 7578
TIME...MOT...LOC 2239Z 285DEG 25KT 4110 7595
$$
AJGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:11 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 9, 3:11 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 311 PM EDT Fri Jul 9 2021 .SYNOPSIS... Scattered showers and thunderstorms continue through the evening. Mostly dry conditions and seasonal temperatures are expected for Saturday. Showers and thunderstorms return on Sunday and warmer temperatures expected early next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Showers and thunderstorms continue to develop across the area this afternoon. A line of storms are moving across CNY, producing heavy rainfall and gusty winds. Some storms are also moving into NEPA The environment continues to remain fairly unstable, providing the support for strong to severe thunderstorms this afternoon and likely through the evening. Looking at the NAM, CAPE values exceeding 1500 J/kg and 0-6 km Bulk Shear of 30-35 kts will be present through at least the early evening. These storms will produce heavy rainfall, gusty winds, and possibly small hail. Rain showers and thunderstorms will taper off tonight as the upper level trough continues to move through. Skies will remain cloudy overnight and fog is expected to develop with the added moisture from rain showers as well as the low level moisture present. Overnight lows will be in the upper 50s and lower 60s. Fog lifts Saturday morning and will be followed by mostly sunny skies and dry conditions. There are some models showing some isolated light rain showers, but confidence was too low to include PoPs at this time. High temps will be in the 70s and low 80s. Saturday night will remain mostly dry, with a slight chance of light rain showers during the early morning hours on Sunday. Continued patchy fog in the grids, but limited it to the river valleys for now. There does appear that there will be low level moisture once again, but with the lack of rainfall on Saturday, confidence was not high enough to include outside of the valleys at this time. Overnight lows will be once again be in the 50s and low 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... An upper level trough dropping into the central CONUS will cutoff into a closed low over the mid-Mississippi Valley Saturday Night into Sunday Morning, while a Bermuda High (aloft and at the surface) sets up off the Carolina coast, compressed in its northerly extent by lingering troughing over Quebec and northern New England. Deep southerly flow (deep as in, from the surface to 250 mb) off the Gulf of Mexico will result in warm and humid air advecting into the region, with PW values exceeding 1.80 inches by Monday afternoon. Meanwhile, a warm front will take shape well east of the main surface low over the Midwest, along the NY/PA state line. This will act as a focus for showers and thunderstorms Sunday morning, drifting north with the front during the day. The NAM continues to produce large QPF bullseyes along the warm front early Sunday AM in western NY and spreading along the Southern Tier. However, this is apparently forced by strong WAA aloft along the nose of a 40 knot low level jet, which seems a little too strong considering how far west the main upper low is located. Continued to favor the GFS/ECMWF and its much weaker LLJ and lighter QPF along the warm front Sunday AM. By Monday, the warm front will remain over the area, with continued chances for scattered showers and thunderstorms in a weakly forced environment as mid-level ridging tries to built into the western Great Lakes. However, weak impulses drifting across northern New England and with much of the area remaining in the RRQ of a strong jet stream over southern QC/northern ME supports at least scattered PoPs through the period. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A cutoff low pressure system at 500mb will begin to lift through the Great Lakes overnight Monday into Tuesday morning. The progression of this trough to the NE will bring scattered rain showers and thunderstorms to our area for much of the day. As the trough lifts out the area, upper level flow becomes more zonal and sends weak shortwaves through our area Wednesday through Thursday night, bringing scattered rain showers and afternoon thunderstorm chances to the region. Model guidance is hinting at a developing low pressure system over the Great Lakes on Thursday night that could bring more active weather to the area on Friday. Winds will be out of the southwest for the entire period, pumping in warm, humid air to the region. Highs will be in the mid to upper 80s across the area with muggy morning lows in the mid to upper 60s. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Some showers and thunderstorms have popped up in the area. Scattered showers and thunderstorms are expected through the evening. Gusty winds, small hail, and heavy rainfall are possible with these storms, so expect restrictions for any storms passing over a terminal. TEMPO groups were added to all terminals for thunderstorms, except for RME where rain showers are expected as confidence was too low to include thunder there. Ceilings fall overnight resulting in Below Alt Mins at BGM, ELM, and ITH. RME, SYR, and AVP should only drop to Fuel Alternate. Fog is also likely to form early Saturday morning at all NY terminals. BGM, ITH, and ELM will see the most reductions in visibility while the fog is around. By 14z, the fog should be cleared out and ceilings also improve. Winds will be fairly light at all terminals with some light gusts expected at ITH and ELM later this evening. Outlook... Saturday Night...Mainly VFR; Patchy fog possible after midnight. Sunday through Thursday...Chance for showers/thunderstorms and associated restrictions; otherwise VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL SHORT TERM...MPH LONG TERM...JTC AVIATION...BTL
Hazardous weather outlook, Jul 9, 2:41 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 241 PM EDT Fri Jul 9 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 241 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening. Some storms may produce gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 4:24 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 1 WNW VESTAL CENTER 42.04N 76.03W
07/09/2021 BROOME NY 911 CALL CENTER
WIRES DOWN ACROSS COSTELY RD.
&&Local storm report, Jul 9, 4:29 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 SW CHENANGO BRIDGE 42.16N 75.88W
07/09/2021 BROOME NY 911 CALL CENTER
THUNDERSTORM WINDS KNOCKED TREE AND WIRES
DOWN.
&&Local storm report, Jul 9, 4:52 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG CHENANGO BRIDGE 42.17N 75.87W
07/09/2021 BROOME NY PUBLIC
THUNDERSTORM WINDS KNOCKED TREE DOWN
BLOCKING SHAW PLACE (ROADWAY).
&&Local storm report, Jul 9, 5:26 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 W JACKSON 41.83N 75.63W
07/09/2021 SUSQUEHANNA PA PUBLIC
DOWNED TREE BLOCKING ENTIRE ROAD ON PA-547
IN JACKSON TOWNSHIP. TIME ESTIMATED.
&&
MPHSpecial weather statement, Jul 9, 5:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
557 PM EDT Fri Jul 9 2021
PAZ047-092230-
Luzerne-
557 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUZERNE COUNTY...
At 557 PM EDT, a strong thunderstorm was located over Fairmount Spgs,
or 13 miles north of Berwick, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Muhlenberg, Nanticoke, Lehman, Dallas, Harveys Lake, Slocum,
Shickshinny, New Columbus, Sweet Valley and Huntington Mills.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4116 7630 4120 7632 4130 7631 4132 7631
4137 7596 4113 7604
TIME...MOT...LOC 2157Z 271DEG 28KT 4125 7631
AJGSpecial weather statement, Jul 9, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
639 PM EDT Fri Jul 9 2021
PAZ047-092315-
Luzerne-
639 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LUZERNE COUNTY...
At 639 PM EDT, a strong thunderstorm was located over Mountain Top,
or 10 miles north of Hazleton, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Freeland, Dorrance, Slocum, White Haven, Nuangola, Penn Lake Park,
Mountain Top, Penobscot, Pond Hill and Fairview Heights.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4106 7616 4118 7609 4117 7565 4113 7567
4113 7570 4110 7574 4109 7577 4105 7577
4103 7576 4103 7574 4101 7573 4099 7578
TIME...MOT...LOC 2239Z 285DEG 25KT 4110 7595
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:07 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 3 hr |
| Jul 8, 8:08 PM EDT | Special Weather Statement | BGM | Delaware | 37 min |
| Jul 8, 8:27 PM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Jul 8, 8:42 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Jul 8, 10:34 PM EDT | Areal Flood Advisory | BGM | Schuyler | 2 hr |
| Jul 8, 11:37 PM EDT | Areal Flood Warning | BGM | Oneida | 6 hr |
| Jul 9, 2:32 AM EDT | Areal Flood Advisory | BGM | Sullivan | 2 hr |
| Jul 9, 5:33 AM EDT | Areal Flood Advisory | BGM | Sullivan | 4 hr |
| Jul 9, 12:41 PM EDT | Special Weather Statement | BGM | Yates | 34 min |
| Jul 9, 1:16 PM EDT | Special Weather Statement | BGM | Seneca, Tompkins, Yates | 29 min |
| Jul 9, 1:38 PM EDT | Special Weather Statement | BGM | Steuben | 37 min |
| Jul 9, 1:44 PM EDT | Special Weather Statement | BGM | Cayuga | 31 min |
| Jul 9, 1:47 PM EDT | Special Weather Statement | BGM | Schuyler, Tompkins | 43 min |
| Jul 9, 2:17 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 43 min |
| Jul 9, 2:19 PM EDT | Special Weather Statement | BGM | Chemung | 26 min |
| Jul 9, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 46 min |
| Jul 9, 2:47 PM EDT | Special Weather Statement | BGM | Chemung | 43 min |
| Jul 9, 3:12 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 33 min |
| Jul 9, 3:22 PM EDT | Special Weather Statement | BGM | Broome | 38 min |
| Jul 9, 3:31 PM EDT | Special Weather Statement | BGM | Broome | 44 min |
| Jul 9, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 48 min |
| Jul 9, 3:58 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 47 min |
| Jul 9, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 44 min |
| Jul 9, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jul 9, 7:30 PM EDT | Special Weather Statement | BGM | Chemung | 45 min |
| Jul 8, 8:03 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jul 9, 3:45 PM EDT | Special Weather Statement | BGM | Bradford | 45 min |
| Jul 9, 5:57 PM EDT | Special Weather Statement | BGM | Luzerne | 33 min |
| Jul 9, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 41 min |
| Jul 9, 7:57 PM EDT | Areal Flood Advisory | BGM | Bradford | 96 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.